Alert archive / Alabama / Special Weather Statements in 2012

Special Weather Statement, NWS Birmingham, AL

May 20, 2012Marion County, Alabama

NWS Birmingham, AL issued this special weather statement at May 20, 2012, 4:39 PM CDT for Marion County, Alabama. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2012, 4:39 PM CDT (21:39 UTC)
Expired
May 20, 2012, 5:30 PM CDT
In force
51 min
Issued by
NWS Birmingham, AL

County Marion County, AL

The radar

The Columbus AFB radar (KGWX), 40 km from the middle of the area, began a volume at 21:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.7 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1865 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-3 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

097 
WWUS84 KBMX 202139
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
439 PM CDT SUN MAY 20 2012

ALZ011-202230-
MARION AL-
439 PM CDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 530 PM CDT...

AT 434 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF WESTON
TO BRINN...AND MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HAMILTON...
  WESTON...
  GUIN...
  GU-WIN...
  PINEY GROVE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3417 8768 3392 8784 3397 8795 3402 8795
      3402 8799 3405 8799 3406 8817 3408 8822
      3432 8817 3432 8807
TIME...MOT...LOC 2139Z 028DEG 5KT 3423 8807 3413 8783

$$

MA

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at May 20, 3:30 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 20, 3:30 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
330 PM CDT SUN MAY 20 2012

.DISCUSSION...

CURRENT WATER VAPOR IMAGERY INDICATES A TROUGH OVER THE UPPER
MISSISSIPPI RIVER VALLEY WITH RIDGING OVER NEW ENGLAND AND TROPICAL
STORM ALBERTO SPINNING OFF THE SOUTH CAROLINA COAST. AT THE
SURFACE...A COLD FRONT STRETCHES FROM WISCONSIN DOWN INTO CENTRAL
TEXAS. CLOSER TO HOME...DAYTIME HEATING AND WEAK SHORTWAVES THAT
HAVE BEEN ROTATING THROUGH THE AREA HAVE LEAD TO WIDESPREAD CU AND A
FEW ISOLATED SHOWERS ACROSS AREAS WEST OF I-65 AND NORTH OF I-20
WHERE DEWPOINTS ARE IN THE LOW TO MID 60S. THIS ACTIVITY SHOULD
DIMINISH AFTER SUNSET.

LATE TONIGHT/EARLY MONDAY MORNING SHOWERS THAT ARE EXPECTED TO
DEVELOP AHEAD OF THE COLD FRONT CURRENTLY OVER THE CENTRAL U.S. WILL
BEGIN TO NUDGE INTO NORTHWESTERN PORTIONS OF THE FORECAST AREA. A
WEAK UPPER LEVEL TROUGH...COLD FRONT AND PW VALUES APPROACHING 1.5
INCHES WILL MAKE FOR SCATTERED SHOWERS AND THUNDERSTORMS TO START TO
THE WORK WEEK. MODELS ARE INDICATING SBCAPE VALUES AROUND 1500 J/KG
MONDAY AFTERNOON AS THE UPPER LEVEL TROUGH PROVIDES WEAK DIFFLUENT
FLOW ALOFT. HOWEVER...DEEP LAYER 0-6 KM SHEAR WILL BE RATHER
WEAK...NORTHWESTERLY FLOW SHOULD KEEP THE LOW LEVELS RATHER DRY AND
MID-LEVEL LAPSE RATES WILL BE NEAR MOIST ADIABATIC. APPEARS THERE
WILL BE TO MANY LIMITING FACTORS FOR WIDESPREAD STRONG STORMS BUT
CAN NOT RULE OUT AN ISOLATED STRONG STORM MONDAY AFTERNOON. CHANCES
FOR SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS EASTERN PORTIONS
OF THE STATE INTO THE DAY TUESDAY AS THE FRONT PROGRESSES THROUGH
THE FORECAST AREA.

FOR THE MIDDLE PART OF NEXT WEEK....SOUTHERLY FLOW WILL RETURN
ACROSS THE SOUTHEAST AS AN UPPER LEVEL TROUGH STRENGTHENS OVER THE
WESTERN CONUS. BOTH THE GFS AND ECMWF ARE BOTH IN AGREEMENT WITH THE
SYNOPTIC PATTERN LATE NEXT WEEK INTO NEXT WEEKEND WITH A HIGHLY
AMPLIFIED TROUGH OVER THE WESTERN CONUS AND A HIGHLY AMPLIFIED RIDGE
OVER THE EASTERN CONUS. THIS MEANS MUCH WARMER AND DRIER CONDITIONS
FOR THE FORECAST AREA LATE NEXT WEEK INTO NEXT WEEKEND. TEMPERATURES
ACROSS CENTRAL ALABAMA COULD REACH UP INTO THE MID 90S DURING THIS
TIME PERIOD.

MA

&&

.AVIATION...

NO SIGNIFICANT AVIATION CONCERNS AT THIS TIME. LOOKING FOR SOME
CUMULUS CLOUDS TO CONTINUE TO DEVELOP BETWEEN 4K AND 6K THROUGH
THE AFTERNOON. THERE IS AN ISOLATED CHANCE OF A SHOWER OR
THUNDERSTORM THIS AFTERNOON. BY TOMORROW MORNING...AN UPPER LEVEL
TROUGH WILL APPROACH THE DEEP SOUTH AND SCATTERED SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO DEVELOP IN NORTHWEST ALABAMA BY MID
TO LATE MORNING AND POSSIBLY PUSHING INTO THE TCL...BHM AND ANB
VICINITY TOWARDS THE END OF THE FORECAST PERIOD. WINDS LIGHT
THROUGHOUT THE PERIOD AND EASTERLY TO NORTHEASTERLY THROUGH THE
REMAINDER OF THE AFTERNOON AND EARLY EVENING.

88

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     59  85  61  80  54 /  20  40  30  20  10
ANNISTON    61  85  62  82  57 /  10  40  30  30  10
BIRMINGHAM  64  86  64  81  58 /  10  50  30  20  10
TUSCALOOSA  65  87  64  83  58 /  20  50  30  10  10
CALERA      63  86  64  83  59 /  10  40  30  20  10
AUBURN      64  86  67  84  64 /  10  20  20  30  10
MONTGOMERY  64  87  66  85  63 /  10  20  20  20  10
TROY        59  86  63  85  60 /  10  10  20  30  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 20, 1:19 PM CDT, 3 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
119 PM CDT SUN MAY 20 2012

ALZ011>015-017>050-211830-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
119 PM CDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 20, 3:44 PM CDT, 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
344 PM CDT SUN MAY 20 2012

ALZ012-202130-
LAMAR AL-
344 PM CDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR LAMAR COUNTY UNTIL 430 PM CDT...

AT 343 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR LAMAR COUNTY AIRPORT...OR 5 MILES SOUTHEAST OF
SULLIGENT...MOVING SOUTHWEST AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  VERNON...
  MILLPORT...
  BLOOMING GROVE...
  LAMAR COUNTY AIRPORT...
  BEDFORD...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3374 8826 3396 8811 3389 8795 3373 8794
      3353 8797 3353 8816 3354 8828
TIME...MOT...LOC 2044Z 027DEG 12KT 3384 8807

MA
Special weather statement, May 20, 3:50 PM CDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
350 PM CDT SUN MAY 20 2012

ALZ022-202130-
PICKENS AL-
350 PM CDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PICKENS COUNTY UNTIL 430
PM CDT...

AT 348 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GORDO...MOVING SOUTH AT 5 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  KIRK...
  PIONEER...
  DILLBURG...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3316 8813 3342 8798 3338 8784 3315 8785
TIME...MOT...LOC 2051Z 019DEG 6KT 3331 8791

MA
Special weather statement, May 20, 4:19 PM CDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
419 PM CDT SUN MAY 20 2012

ALZ011-202145-
MARION AL-
419 PM CDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MARION COUNTY UNTIL 445
PM CDT...

AT 415 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR BRINN...OR 9 MILES NORTHEAST OF HAMILTON...MOVING
SOUTH AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  HAMILTON...
  BRILLIANT...
  PEARCES MILL...
  PIKEVILLE...
  RANKIN FITE AIRPORT...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3424 8771 3397 8779 3401 8795 3402 8795
      3402 8799 3405 8799 3406 8803 3430 8792
TIME...MOT...LOC 2119Z 017DEG 10KT 3418 8785

MA
Special weather statement, May 20, 4:30 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
430 PM CDT SUN MAY 20 2012

ALZ013-202215-
FAYETTE AL-
430 PM CDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FAYETTE COUNTY UNTIL
515 PM CDT...

AT 429 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR GLEN ALLEN...OR NEAR WINFIELD...MOVING SOUTHWEST AT
10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  FAYETTE...
  BLUFF...
  FOWLERS CROSSROADS...
  HUBBERTVILLE...
  WAYSIDE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3392 8787 3391 8764 3389 8763 3364 8769
      3370 8795 3377 8795
TIME...MOT...LOC 2131Z 026DEG 7KT 3390 8777

MA
Special weather statement, May 20, 4:32 PM CDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
432 PM CDT SUN MAY 20 2012

ALZ012-022-202215-
LAMAR AL-PICKENS AL-
432 PM CDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN PICKENS AND SOUTHERN
LAMAR COUNTIES UNTIL 515 PM CDT...

AT 429 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR MILLPORT...MOVING SOUTHWEST AT 10 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  REFORM...
  ETHELSVILLE...
  SHAW...
  FOREST...
  MCSHAN...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3343 8829 3348 8829 3348 8828 3358 8828
      3367 8821 3362 8795 3335 8798 3340 8830
      3343 8830
TIME...MOT...LOC 2132Z 026DEG 7KT 3355 8816

MA
Special weather statement, May 20, 4:39 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
439 PM CDT SUN MAY 20 2012

ALZ011-202230-
MARION AL-
439 PM CDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 530 PM CDT...

AT 434 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING STRONG
THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES NORTHWEST OF WESTON
TO BRINN...AND MOVING SOUTHWEST AT 5 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  HAMILTON...
  WESTON...
  GUIN...
  GU-WIN...
  PINEY GROVE...

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

&&

LAT...LON 3417 8768 3392 8784 3397 8795 3402 8795
      3402 8799 3405 8799 3406 8817 3408 8822
      3432 8817 3432 8807
TIME...MOT...LOC 2139Z 028DEG 5KT 3423 8807 3413 8783

MA

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 2:46 PM CDTSpecial Weather StatementBMXPickens44 min
May 20, 3:07 PM CDTSpecial Weather StatementBMXLamar38 min
May 20, 3:44 PM CDTSpecial Weather StatementBMXLamar46 min
May 20, 3:50 PM CDTSpecial Weather StatementBMXPickens40 min
May 20, 4:19 PM CDTSpecial Weather StatementBMXMarion26 min
May 20, 4:30 PM CDTSpecial Weather StatementBMXFayette45 min
May 20, 4:32 PM CDTSpecial Weather StatementBMXPickens43 min
May 20, 4:45 PM CDTSpecial Weather StatementBMXGreene45 min
May 20, 5:07 PM CDTSpecial Weather StatementBMXGreene38 min
May 20, 5:10 PM CDTSevere Thunderstorm WarningBMXLamar, Marion35 min
May 20, 5:32 PM CDTSevere Thunderstorm WarningBMXLamar28 min
May 20, 5:37 PM CDTSpecial Weather StatementBMXMarion53 min
May 20, 5:43 PM CDTSevere Thunderstorm WarningBMXMarion32 min
May 20, 6:14 PM CDTSpecial Weather StatementBMXMarion46 min

Nearby

Special Weather Statements in Alabama, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.